Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 52, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2003, 11:14 PM EDT for Bedford County, Campbell County, City of Lynchburg, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 11:14 PM EDT (03:14 UTC)
- Expired
- May 10, 2003, 12:00 AM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Bedford County, VA, Campbell County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1541 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
719 WUUS51 KRNK 100314 SVRRNK VAC019-031-680-100400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1114 PM EDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMPBELL COUNTY IN CENTRAL VIRGINIA LYNCHBURG CITY IN CENTRAL VIRGINIA EAST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL MIDNIGHT EDT. * AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF FOREST...MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS THREATENED THROUGH MIDNIGHT EDT INCLUDE FOREST... EVINGTON... RUSTBURG... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MILES AN HOUR. <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3751 7934 3735 7949 3704 7902 3720 7885 $$ 06
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:25 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 9, 9:25 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 925 PM EDT FRI MAY 9 2003 WILL DO ONE LAST UPDATE...HOPEFULLY...TO LOWER POPS FOR ALL AREAS EXCEPT WHERE THE REMAINING SMALL MCS WILL LIKLEY TRACK. WILL ALSO ADD FOG AS WE SHOULD HAVE GOOD RADIATION CONDS LATE. .RNK... NC...NONE. VA...NONE. WV...NONE. 06
Hazardous weather outlook, May 9, 4:55 AM EDT, 18 hours 19 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-100845- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 455 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE COUNTY WARNING AREA TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE RISK OF SEVERE WEATHER WILL CONTINUE SATURDAY AFTERNOON AND EVENING AND AGAIN ON SUNDAY. A COLD FRONT MOVING ACROSS THE REGION ON SUNDAY WILL BE THE LEADING EDGE OF A COOLER AIRMASS...WITH DRY WEATHER EXPECTED THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. AMS
In the hours before
Local storm report, May 9, 7:53 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM RONCEVERTE WV TORNADO
05/09/03 GREENBRIER *** 1 INJ ***
UNCONFIRMED PUBLIC
REPORT. TORNADOES
REPORTED ALONG HWY 63
BETWEEN RONCEVERTE AND
CALDWELL. TREE FELL ON
CAR INJURING OCCUPANT.
NUMEROUS POWER LINES DOWN
IN RONCEVERTE AREA.
0300 PM ARVONIA VA TORNADO
05/09/03 BUCKINGHAM *** 1 DEAD ***
TWO STORY HOUSE COLLAPSED
KILLING OCCUPANT.Local storm report, May 9, 8:27 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM NATHALIE VA WIND DAMAGE
05/09/03 HALIFAX NUMEROUS TREES DOWN.
0525 PM 1N CRYSTAL HILL VA 0.75 IN HAIL
05/09/03 HALIFAXLocal storm report, May 9, 9:14 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 2NE NEW CASTLE VA WIND DAMAGE
05/09/03 CRAIG SR 609 KNOCKED DOWN A
CONVEYOR TOWER AT CASTLE
SANDS. REPORTED BY CRAIG
SHERIFFS OFFICE.
0300 PM NEW CASTLE VA WIND DAMAGE
05/09/03 CRAIG SR 615 NEAR CRAIG CO HIGH
SCHOOL. TREES UPROOTED.
REPORTED BY CRAIG
SHERIFFS OFFICE.
0305 PM 4N NEW CASTLE VA WIND DAMAGE
05/09/03 CRAIG SR 611 RED BRUSH TREES
BLOCKING ROAD. REPORTED
BY CRAIG SHERIFFS
OFFICE.Special weather statement, May 9, 9:15 PM EDT, 1 hour 59 minutes before
VAZ019-020-WVZ045-100230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 915 PM EDT FRI MAY 9 2003 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA... A CLUSTER OF STRONG THUNDERSTORMS IS MOVING THROUGH NORTHERN GREENBRIER COUNTY IN WEST VIRGINIA...AND WILL BE CROSSING BATH COUNTY AND NORTHERN ALLEGHANY COUNTY IN SOUTHWEST VIRGINIA BETWEEN 9:30 AMD 10:30 PM. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RENICK...NEOLA...WARM SPRINGS...HOT SPRINGS...BACOVA...AND CLIFTON FORGE. PEOPLE IN THE PATH OF THESE STORMS CAN EXPECT WIND GUSTS TO 45 MPH...SMALL HAIL...FREQUENT LIGHTNING STRIKES...AND VERY HEAVY DOWNPOURS OF UP TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON THE ROADS. JJ
Local storm report, May 9, 9:46 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM HUDDLESTON VA WIND DAMAGE
05/09/03 BEDFORD NUMEROUS TREES DOWN.
REPORTED BY SPOTTER.
0433 PM HURT VA WIND DAMAGE
05/09/03 PITTSYLVANIA NUMEROUS TREES DOWN ON
SCOTT JACOBS MEMORIAL
ROAD.REPORTED BY
PITTSYLVANIA COUNTY 911.
0435 PM HURT VA WIND DAMAGE
05/09/03 PITTSYLVANIA METAL SHED MOVED INTACT
100 FEET. REPORTED BY
PITTSYLVANIA COUNTY 911.
0515 PM HURT VA WIND DAMAGE
05/09/03 PITTSYLVANIA NUMEROUS TREES DOWN.
REPORTED BY PITTSYLVANIA
COUNTY 911.Local storm report, May 9, 11:04 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM COVINGTON VA WIND DAMAGE
05/09/03 ALLEGHANY TREES AND POWER LINES
DOWN. REPORTED BY
COVINGTON COUNTY 911.
1030 PM COVINGTON VA WIND DAMAGE
05/09/03 ALLEGHANY NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY COVINGTON 911.
1050 PM BUCHANAN VA 0.88 IN HAIL
05/09/03 BOTETOURT REPORTED BY BOTETOURT
SHERIFFS OFFICE.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 9:54 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 21 min |
| May 9, 10:13 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, City of Covington | 32 min |
| May 9, 10:44 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 46 min |
| May 9, 11:45 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 45 min |
| May 10, 12:28 AM EDT | Severe Thunderstorm Warning | RNK | Halifax | 32 min |
| May 10, 2:51 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Pittsylvania | 24 min |
| May 10, 3:14 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 31 min |
| May 10, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 36 min |
| May 10, 4:01 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 44 min |
| May 10, 4:08 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 37 min |
| May 10, 4:12 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 33 min |
| May 10, 4:20 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 40 min |
| May 10, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 30 min |
| May 10, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 48 min |
| May 10, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 11 min |
| May 10, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 49 min |
| May 10, 5:43 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 32 min |
| May 10, 6:06 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 39 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.